Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

What causes shortness of breath after a triple by-pass surgery?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2304 Questions
My 71 year old husband has triple by-pass and kidney stinks six years ago,, had extreme shortness of breath before and it has not improved any, its almost to the point of feeling like he could pass out. He was checked about a year ago and the bypass is still good, does have AFIB and taking blood thinner now and blood pressure meds now, blood pressure is good,, should we see a lung dr. about this at this point
Posted Wed, 19 Feb 2014 in General Health
Answered by Dr. Prasad 2 hours later
Brief Answer: I need to review his investigations.. Detailed Answer: Hi, Shortness of breathe is one of the most common complaints in a patient with coronary artery disease. Though the bypass procedure corrects blood flow and prevent future progression of disease, it doesn't correct the already damaged heart functions. As the heart isn't capable of pumping blood as it used to, the pooling of blood in the pulmonary blood vessels lead to shortness of breathe. Off course there are other causes including lung condition. I would need to review his investigative report to verify his heart status. Alternatively it is best to discuss with his current cardiologist if the heart pumping function (ejection fraction) explains his breathing problems. If his cardiologist is satisfied with the heart function, you can proceed to consult the lung specialist. Hope I am clear. Let me know if you need clarifications. Regards
Above answer was peer-reviewed by
Follow-up: What causes shortness of breath after a triple by-pass surgery? 12 minutes later
Say, their is a problem with the heart pumping function, is there any medicine to help that
Answered by Dr. Prasad 1 hour later
Brief Answer: Medicine can support heart function... Detailed Answer: Yes, there are medicines that help in supporting the pumping function. We commonly use a water pill and a betablocker. He is already on these two - furosemide and carvedilol. If needed a third drug digoxin is added. All these drugs are added based on the heart function status, patient's tolerance and benefit - risk ratio. Further the drugs use need to be constantly monitored. Hope I have answered your query. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor